What are Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN)?
Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are forms of the same life-threatening skin disease. SJS involves less of your body, and TEN involves more. They both cause a rash, skin peeling, and sores.
SJS and TEN are usually caused by a reaction to a medicine
Symptoms for both diseases include peeling skin, fever, body aches, a flat red rash, and blisters and sores on your mouth, eyes, and vagina
Treatment is in an intensive care unit in the hospital and includes fluids, medicines, and stopping any medicine that may have caused the disease
What causes SJS and TEN?
SJS and TEN are most often caused by:
A reaction to a medicine, most often sulfa and other antibiotics or drugs for seizures (anticonvulsants)
Less often, cases are caused by a bacterial infection or vaccination.
SJS and TEN are more common in people who have:
A bone marrow transplant
What are the symptoms of SJS and TEN?
Symptoms of SJS and TEN usually start 1 to 3 weeks after starting a medicine. The first symptoms include:
Inflamed, red eyes
Later symptoms include:
Flat, red rash on your face, neck, and trunk, which spreads to the rest of your body
Blisters that form and peel easily
Blistering in your mouth, eyes, and vagina
In SJS, skin peels off small areas of your body. In TEN, the areas are larger and more of your skin is affected. The more skin that peels off, the more dangerous it is.
How can doctors tell if I have SJS or TEN?
Doctors can tell you have SJS or TEN by asking you about your symptoms and looking at your skin. They may also do a skin biopsy (taking a little piece of tissue to look at under a microscope).
How do doctors treat SJS and TEN?
Doctors care for you in the hospital in an ICU (intensive care unit). Doctors will stop any medicines that might have caused your SJS or TEN.
Fluids by vein
Plasma exchange (a process that lets doctors filter some substances, such as a medicine that's causing your reaction, out of your blood)